MAUDE Adverse Event Report: SMITH & NEPHEW, INC. ULTRABUTTON TIB MED ADJ FIXATION DEV; FASTENER, FIXATION, NONDEGRADABLE, SOFT TISSUE

SMITH & NEPHEW, INC. ULTRABUTTON TIB MED ADJ FIXATION DEV; FASTENER, FIXATION, NONDEGRADABLE, SOFT TISSUE
Catalog Number 72205601
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/01/2025
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that during an acl fixation, upon tensioning the tibial ultrabutton fixation device, all the sutures broke from the button, causing the fixation to fail.The graft was removed, and preparation was undertaken a second time.The second ultrabutton fixation device failed in the same way as the first.The graft had to be removed again, and the preparation undertaken for a third time.On this occasion, an alternative lot number was used, and the implant worked as expected.An intra-op delay of 1 hour was reported.No further complications were reported.
 
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).This complaint was opened by smith+nephew to document a product problem associated with a smith+nephew device.The reported problem relates to known inherent device and/or procedural risks that are appropriately documented in our risk files.Smith+nephew will continue to monitor trends in accordance with our post-market surveillance process and take necessary action as required if anticipated severity and/or occurrence rates are exceeded.Smith+nephew has no reason to suspect that the product failed to meet any specifications at the time of manufacture.Based on our review of all currently available information, we are unable to identify a definitive root cause.However, as the use of our product cannot be excluded as a potential cause or contributory factor to the reported issue, we are conservatively submitting this report in accordance with applicable regulations.If additional investigative findings or information becomes available that alters the conclusions of this report, a follow-up report will be submitted as required.
 
Additional Manufacturer Narrative
H10 h3, h6: the reported devices were received for evaluation.A visual inspection revealed two ultrabuttons and one partial braided adjustable suture assembly were returned in original packaging with the batch number of the complaint on the label.One half of the suture assembly is still threaded through two of the holes on one ultrabutton.The suture shows fraying at the holes of the button.There are abrasion marks on the button from a sharp instrument such as a grasper.A review of device records showed there were no indications to suggest that the product did not meet manufacturing specifications upon release for distribution.A complaint history review found similar reported events.A risk management review found that the reported failure and/or harm was documented appropriately, and there were no indications to suggest the anticipated risk is not adequate.A review of the material specification found that the requirements for the material and the material must comply with provided certificate of conformance.A definitive root cause for the reported issue could not be determined.Factors that could have contributed to the failure include excessive force or contact with a sharp grasper/instrument.Based on this investigation, there is no evidence to suggest a design, material or manufacturing issue.Therefore, the need for corrective action is not indicated.
 
Additional Manufacturer Narrative
Internal complaint reference (b)(4).H11: a3: updated.H3, h6: this complaint was opened by smith+nephew to document a product problem associated with a smith+nephew device.The reported problem relates to known inherent device and/or procedural risks that are appropriately documented in our risk files.Smith+nephew will continue to monitor trends in accordance with our post-market surveillance process and take necessary action as required if anticipated severity and/or occurrence rates are exceeded.Smith+nephew has no reason to suspect that the product failed to meet any specifications at the time of manufacture.Based on our review of all currently available information, we are unable to identify a definitive root cause.However, as the use of our product cannot be excluded as a potential cause or contributory factor to the reported issue, we are conservatively submitting this report in accordance with applicable regulations.If additional investigative findings or information becomes available that alters the conclusions of this report, a follow-up report will be submitted as required.

Brand Name
ULTRABUTTON TIB MED ADJ FIXATION DEV
Common Device Name
FASTENER, FIXATION, NONDEGRADABLE, SOFT TISSUE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer (Section G)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer Contact
holly topping
1450 brooks rd.
memphis, TN 38116
5123913905
MDR Report Key22900996
Report Number1219602-2025-02112
Device Sequence Number9089350
Product Code MBI
UDI-Device Identifier00885556817216
UDI-Public885556817216
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K222971
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 10/30/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number72205601
Device Lot Number2183045
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/01/2025
Supplement Date Received by Manufacturer10/01/2025
10/25/2025
Initial Report FDA Received Date08/26/2025
Supplement Report FDA Received Date10/07/2025
10/30/2025
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured05/07/2025
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device A
Patient Sequence Number1
Patient Age24 YR
Patient SexFemale
Patient Weight70 KG